Communications in Analysis and Geometry
Volume 21 (2013)
Spin Hurwitz numbers and the Gromov-Witten invariants of Kähler surfaces
Pages: 1015 – 1060
The classical Hurwitz numbers which count coverings of a complex curve have an analog when the curve is endowed with a theta characteristic. These “spin Hurwitz numbers,” recently studied by Eskin, Okounkov and Pandharipande, are interesting in their own right. By the authors’ previous work, they are also related to the Gromov-Witten invariants of Kähler surfaces.We prove a recursive formula for spin Hurwitz numbers, which then gives the dimension zero GW invariants of Kähler surfaces with positive geometric genus. The proof uses a degeneration of spin curves, an invariant defined by the spectral flow of certain anti-linear deformations of $ \overline \partial$, and an interesting localization phenomenon for eigenfunctions that shows that maps with even ramification points cancel in pairs.
Published 27 December 2013